What Is Ototoxicity Monitoring?
Some medications are known to have damaging effects on the inner ear, which can lead to hearing loss. While your audiologist will never tell you to stop taking a medication prescribed by your physician, it is appropriate to monitor your hearing while taking one or more of those medications. That’s where ototoxicity monitoring comes in – it’s a type of hearing test involving more than the typical hearing test, and it’s repeated regularly while taking your medication. Ototoxicity monitoring can help your physician determine whether your dose needs to be adjusted or your medication changed.
How Is Ototoxicity Monitoring Different?
High Frequency Audiometry
Routine audiometric testing focuses on testing your hearing in the range of speech (250-8000 Hz). That’s because speech is usually the most important thing for us to listen to. But humans can actually hear sounds up to 20,000 Hz, which is much higher than the range we usually test. Some research has shown that those higher pitches are important for hearing in noise. But many studies have also shown that those higher pitches tend to be the first ones affected by ototoxic medications. That makes those high pitches a good place to check for changes when there is no hearing loss in the conventional range of testing, and a valuable part of an ototoxicity monitoring program.
Ototoxic medications tend to effect the outer hair cells in the basal turn of the cochlea first. Outer hair cells are important for tuning and amplifying the acoustic signal. They do this by moving up and down, changing the sound that is picked up by the inner hair cells. When the outer hair cells move, they cause a distortion in the sound which we can then measure as a kind of echo coming from the ear. That distortion is called a Distortion Product Otoacoustic Emission (DPOAE). Since those outer hair cells tend to be the first affected, using DPOAEs as part of an ototoxicity monitoring program is essential.
This is the “monitoring” part of ototoxicity monitoring. We can’t tell whether a medication is causing changes in your hearing with a single test. You’ll need to return regularly so we can track whether your hearing is changing. The number of times you return will depend on the treatment you’re receiving and input from your physician. For example, patients receiving cisplatin are recommended to get retested within 48 hours following each cycle of treatment, while patients receiving carboplatin only need to be monitored every 2-4 cycles.
Which Medications Are Ototoxic?
Some chemotherapy medications have been linked to hearing problems. There have been multiple studies since the 1980’s linking cisplatin to hearing problems. Some of those studies have linked the incidence of hearing loss with the dose regimen. Tinnitus has been reported in up to 1/3 of patients receiving cisplatin, usually lasting from a few hours to a week after cisplatin therapy. Studies of hearing loss linked to cisplatin therapy have found that anywhere between 11% and 91% of patients develop hearing loss, but more recent studies place that range closer to 50%. The great variability in these studies might be due to dose-dependent ototoxicity of cisplatin (the higher the dose, the more likely hearing loss will develop).
Some other chemotherapy medications that are either known or suspected to be ototoxic are: carboplatin, vinblastine, vincristine, vinorelbine, DFMO. Your physician should be able to answer any questions you have about whether your chemotherapy medication can cause hearing problems, and whether you should see an audiologist for ototoxicity monitoring.
Certain antibiotic medications, such as streptomycin and gentamicin, can cause hearing problems or dizziness. These problems usually develop after using the medications for extended periods of time, and sometimes begin weeks after the medication has been discontinued. Some other risk factors, like impaired kidney function and use of loop diuretics, can increase your risk of developing hearing loss from aminoglycoside antibiotics.
These medications are often used to treat edema and hypertension due to chronic kidney disease or congestive heart failure. Some of these medications, like ethacrynic acid, bumetanide, and torsemide, have a low or no known incidence of ototoxicity. Studies of patients receiving high doses of furosemide by rapid IV infusion demonstrated reversible hearing loss in about half of patients. But generally the studies have shown the incidence to be less than 7% for most patients. Your physician will know whether your treatment plan requires continued ototoxicity monitoring.
Should I Start Ototoxicity Monitoring at Link Audiology?
Your dose regimen plays a big role in whether you may develop hearing loss for many ototoxic medications. And while we would be happy to help you monitor your hearing, we only provide testing that is considered medically necessary. So that will rely on recommendations from your physician. Consult your physician and request a referral if you are concerned that your medication may be causing ringing in your ears, changes in your hearing, or changes in your balance.
You can find yourself far down the rabbit hole looking up medical information online, and it can be difficult to separate fact from fiction sometimes. The following websites are valuable resources to check if you are concerned whether your medication may cause hearing problems: